Kids who react badly to stimulants...

Discussion in 'General Parenting' started by Indianamomof4, Oct 3, 2007.

  1. Indianamomof4

    Indianamomof4 New Member

    I'm looking to find any advice from parents whose children react badly to stimulants. My difficult child has tried Concerta, Adderrall, the patch (Daytrana) and all have caused horrible side effects, primarily:

    - not eating
    - difficulty falling asleep
    - violent outbursts
    - facial tics
    - psychosis (like being abnormally paranoid, etc).

    He's on straterra, but it's not really doing the job it needs to do and I don't know what else to try. Maybe we're needing to combine it with something.

    He did have his evaluation last week. The preliminary diagnosis was ADHD with ODD and possible anxiety problems. I will get a full report in about 10 days. Basically he said I need to get the medications correct with his psychiatrist and find what will work and then seek the help of a behavioral psychologist who specializes in children and behavior modification.

    Anyway, just looking for help as I hate to see him have those horrible side effects, but want him to get the help he needs to calm down and focus.
  2. smallworld

    smallworld Moderator

    According to Vincent J. Monastra, author of Parenting Children with ADHD, a high percentage of children with ADHD (between 15 to 30 percent) either do not respond to stimulants or have unacceptable side effects. Having said that, children who present with co-morbid mood issues (like anxiety) frequently do better when the mood issues are addressed first with therapy and/or medication. In addition, anxiety often looks like ADHD so when the anxiety is treated, the ADHD-like symptoms sometimes subside.

    What kind of doctor did the evaluation last week?
  3. Indianamomof4

    Indianamomof4 New Member

    A neuropsychologist did the evaluation and will complete it by inputting responses from me on several behavioral inventories he gave me.

    I have wondered if anxiety is what needs to be treated... difficult child also has Obsessive Compulsive Disorder (OCD) tendencies.
  4. crazymama30

    crazymama30 Active Member

    Smallmom is giving you good advice, my son cannot tolerate stims alone, but he also has a mood disorder. Once we got his moods stable with Lamictal we added the lowest dose of Daytrana with good results. If there are Obsessive Compulsive Disorder (OCD) tendencies, it could be anxiety and either way needs to be addressed
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I always think that if stims don't work the child should have a re-evaluation by another neuropsychologist. They are great professionals and intensive, but not all are equally as adept. How long was your child tested? Mine was tested for twelve hours. It could be that the diagnosis is wrong--happens lots and lots. Hyperness is not just ADHD. ODD is a symptom of a bigger problem. I recommend a second evaluation by a different neuropsychologist who will take the time to look at every issue (even if this one already has--two opinions are better than one). Stims made my son mean and aggressive. It turns out he was on the Autism Spectrum Disorders (ASD) Spectrum. Don't just take one opinion--from my long experience, it is best to get others when one professional is not helping you and when a medication for a particular disorder is not helping. Be careful of Straterra too. With time, and the buildup of the drug in the child's system, it can cause raging, mania, and make things worse. It can start doing that right away or take a few months. Hopefully, it does work for your child, but I'm not a Straterra fan. Read too many negative reactions by children. ADHD is often confused when it's a mood disrder or even Autism Spectrum Disorders (ASD). Anxiety, Obsessive Compulsive Disorder (OCD), and hyperness is descriginb a typical high functioning Spectrum kid, especially if he had speech or motor delays or has trouble socializing with his peers, however nobody here can diagnose. Good luck!
  6. Indianamomof4

    Indianamomof4 New Member

    I'm not really sure what Autism Spectrum Disorders (ASD) spectrum is. I'll have to look that up.

    Thank you for the info on the straterra and I wonder if that is actually contributing to his irrational, angry, and unpredictable moods.

    He's never had any problems with language or speech delays and does fine socially unless there's something wrong with him (like he's sick, or hurt) in that case he doesn't react appropriately and actually behaves as if he's the only person in the room-- being loud, obnoxious, uncontrollable, etc.

    I will look into the lamictal though... that makes me wonder if we've been treating the wrong thing all along :frown: